Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 6:04 PM CDT for McDonald County, Newton County, Missouri. It was in force for 56 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2017, 6:04 PM CDT (23:04 UTC)
- Expired
- Apr 4, 2017, 7:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 6:44 PM CDT | TSTM WND GST 50 | 5 Nw Anderson, MO | |
| Apr 4, 6:45 PM CDT | HAIL 1.25 | Neosho, MO | |
| Apr 4, 6:48 PM CDT | TORNADO | Goodman, MO | PRELIMINARY STORM SURVEY REVEALED EF-2 DAMAGE IN GOODMAN. DAMAGE TO THE SCHOOL WAS MOST SIGNIFICANT. SURVEY IS STILL ONGOING. CORRECTED FOR TIME. |
| Apr 4, 6:49 PM CDT | TSTM WND GST 80 | Goodman, MO | 60-80 MPH WIND GUST WITH POWER FLASHES. |
| Apr 4, 6:50 PM CDT | HAIL 1 | 4 Wnw Neosho, MO | PUBLIC REPORTED QUARTER SIZED HAIL AT I49 AND HWY 86 NEOSHO VIA SOCIAL MEDIA. |
| Apr 4, 6:53 PM CDT | TSTM WND GST 70 | Anderson, MO | FUNNEL CLOUD. |
| Apr 4, 6:55 PM CDT | TSTM WND DMG | Goodman, MO | TREES UPROOTED AND POWER LINES DOWN. |
| Apr 4, 6:55 PM CDT | TORNADO | Goodman, MO | BUILDINGS DAMAGED. |
| Apr 4, 6:55 PM CDT | TORNADO | Goodman, MO | PRELIMINARY STORM SURVEY REVEALED EF-2 DAMAGE IN GOODMAN. DAMAGE TO THE SCHOOL WAS MOST SIGNIFICANT. SURVEY IS STILL ONGOING. |
| Apr 4, 6:57 PM CDT | TSTM WND DMG | 3 S Neosho, MO | LIGHT TREE DAMAGE ON SOUTH SIDE OF NEOSHO. |
| Apr 4, 7:07 PM CDT | FUNNEL CLOUD | 10 W Monett, MO | TRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF MONETT. |
| Apr 4, 7:07 PM CDT | FUNNEL CLOUD | 4 Ese Ritchey, MO | TRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF MONETT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912
WUUS53 KSGF 042304
SVRSGF
MOC119-145-050000-
/O.NEW.KSGF.SV.W.0109.170404T2304Z-170405T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
604 PM CDT TUE APR 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Newton County in southwestern Missouri...
McDonald County in southwestern Missouri...
* Until 700 PM CDT
* At 603 PM CDT, severe thunderstorms were located along a line
extending from near Bluejacket to near Jay Oklahoma, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Southern Joplin... Neosho...
Big Sugar Creek State Park... Seneca...
Granby... Anderson...
Noel... Duquesne...
Dodge... Goodman...
South West City... Diamond...
Pineville... Loma Linda...
Wheaton... Leawood...
Silver Creek... Lanagan...
Fairview... Shoal Creek Drive...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3650 9462 3706 9462 3705 9406 3650 9407
TIME...MOT...LOC 2303Z 251DEG 40KT 3676 9507 3640 9488
HAIL...1.00IN
WIND...60MPH
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:11 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 4, 3:11 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Springfield MO 311 PM CDT Tue Apr 4 2017 ...Severe Storms Possible this Evening... .SHORT TERM...(This evening through Wednesday Night) Issued at 223 PM CDT Tue Apr 4 2017 Attention focused on severe weather threat this evening and then winds and temperatures for Wednesday. Early afternoon water vapor imagery shows rather potent mid level shortwave over northeastern New Mexico. This wave will track east- northeast into western Missouri by 12Z Wednesday. Meanwhile, surface low will deepen over central Oklahoma and push northeast into southern Missouri this evening. CAM models showing convective initiation near the low in central to northeast Oklahoma and this pushes northeast into the area evolving into more line segments. Low level moisture still the limiting factor as surface dew points will only be in the middle 50s across southwest Missouri and southeast Kansas. None the less, we expect a hail and wind risk with the storms. There is the potential for hail up to two inches in diameter (or perhaps slightly larger) given steep mid-level lapse rates, strong deep layer shear, and fairly low freezing levels. There will be the potential for splitting supercells to the north of the warm front. Left-movers would peel off to the north at a rather quick rate. The damaging wind threat will mainly be confined to any line segments. Although tornado potential will be held down given a lack of low level moisture, there is some potential. This will especially be true along a surface warm front where low level vorticity will be maximized. For any right-moving supercells, they will tend to parallel this front through about 01 UTC. After this time, right- movers would then tend to cross over the front and become elevated. In a similar fashion, 0-3 km bulk shear vectors will favor line segment mesovortex potential with a heightened threat along that front into early this evening. By late this evening (after 03 UTC), the shear vectors will not be orientated as favorably. The good news is that the severe threat looks to subside by about midnight. The surface low will continue to deepen as it lifts northeast Wednesday. Strong pressure gradient on its backside along with strong cold advection will make for a windy and raw day with wrap around moisture resulting in showers rotating across the area. High temperatures for Wednesday will be in the early morning hours with steady or falling temperatures much of the day. Winds will likely being pushing advisory criteria for portions of the area with sustained of 20 to 30 mph common and some gusts to near 40 mph. Skies will begin to clear out from west to east Wednesday night. Despite the clearing skies, low level winds should preclude any type of frost despite lows dropping into the mid and upper 30s. .LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue Apr 4 2017 Northerly low and mid level flow will continue on Thursday as high pressure begins to build southward across the central Plains. Another cool day is in store with highs only in the 50s. This surface high will then drift into southeast Kansas and the Missouri Ozarks Thursday night. The set up will be favorable for frost, as lows are expected to dip into the lower to middle 30s along with light winds and clear skies. Later Friday through Saturday time frame will see building 500mb heights across the mid section of the country as ridging builds into the area. With southerly low level winds becoming more established, temperatures will be on the warming trend with highs back into the 70s by Saturday. Rather progressive flow pushes the ridge to the east late Sunday as troughing develops across the mountains and Plains. Main surface low looks to track across the northern Plains Sunday into Monday with a trailing cold front pushing eastward through Kansas and into Missouri by Monday and will start to see precipitation chance by late Sunday night and continuing through Monday. Current timing has front east of the area on Tuesday with surface high settling into the region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Apr 4 2017 A very dynamic storm system was approaching the Ozarks region this afternoon. MVFR to IFR ceilings with showers were impacting the area as moisture was moving into the region. As the system nears the area later this afternoon, cloud cover should lift as storms begin to impact the area. Showers and storms will then impact visibilities and ceiling with MVFR to VFR ceilings through the overnight hours. Around sunrise, cloud cover is expected to fall to IFR with surface winds picking up and becoming gusty by mid to late morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding/Schaumann LONG TERM...Raberding AVIATION...Hatch
Hazardous weather outlook, Apr 4, 3:12 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 312 PM CDT Tue Apr 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 312 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... A strong storm system will bring strong to potentially severe thunderstorms to the outlook area later this afternoon and tonight. The greatest risk for severe storms will occur between 5 PM and midnight mainly along and west of the Highway 65 corridor. The storms will spread across all of the Missouri Ozarks but gradually diminish late tonight. The most intense storms will be capable of producing very large hail up to 2 inches in diameter and damaging wind gusts to 60 mph. There is also a limited risk for tornadoes, mainly over extreme southeast Kansas and southwest Missouri between 5 pm and 10 pm this evening. Non-thunderstorm winds will increase tonight with gusts to around 30 mph possible by daybreak across southeast Kansas and far southwestern Missouri .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very windy conditions can be expected Wednesday with northwesterly winds gusting up to 40 mph. Patchy to areas of frost will be possible Thursday night as low temperatures fall into the lower to middle 30s. The next chance of thunderstorms will arrive Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas west of interstate 49. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 6:43 PM CDT | Tornado Warning | SGF | McDonald, Newton | 47 min |
| Apr 4, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 66 min |
| Apr 4, 6:57 PM CDT | Tornado Warning | SGF | Barry, Lawrence, Newton | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.